AARP Eye Center
While you've probably given your metabolism some thought when it comes to midlife weight gain, your digestive process affects other things, too — including how your body handles any drugs you take.
“Your metabolism changes a lot as part of the normal aging process,” explains internist Michael Hochman, clinical associate professor of medicine and director of the University of Southern California Gehr Family Center for Health Systems Science. “Your liver breaks things down differently, your kidneys stop being as efficient, and your GI system works a little more slowly. That means a medication that your body may have had no trouble metabolizing when you were middle-aged becomes more problematic as you get older.” As a result, you'll be more susceptible to possible side effects from the medications you take than someone a decade or two younger, he says.
AARP Membership — $12 for your first year when you sign up for Automatic Renewal
Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP The Magazine.
Overall, 1 in 6 adults over age 65 are likely to have a harmful reaction to one or more of the meds they're popping, according to the American Geriatric Society. (And this age group is popping quite a few, it seems. More than a third of Americans over age 62 now regularly take more than five prescription medications, according to a JAMA Internal Medicine study.)
This doesn't mean you should go cold turkey on your meds or shy away from taking a drug if you need it. But if you're taking any of the following five types of drugs on a regular (or semi-regular) basis, have a chat with your doctor, pronto. Together, the two of you may be able to come up with some alternatives.
Women over age 60 who take antibiotics more than rarely (a total of at least two months of use over a seven-year period) are 32 percent more likely to suffer a heart attack or stroke than those who use them less frequently, according to a Harvard study published in April in the European Heart Journal.